What Is Terfenadine?

Terfenadine is an antihistamine used to prevent common symptoms of allergies, such as runny nose, sneezing, watery eyes, and itching, that was withdrawn from the United States pharmaceutical market in 1998. The drug is used to treat these common allergy symptoms as well as hives and any allergic condition that causes inflammation. It was also marketed under the brand name Seldane. http://www.ebiochem.com

When it was discontinued, terfenadine was replaced by fexofenadine, which is also an antihistamine and decongestant that is prescribed by a doctor, but which has fewer side effects. Allergic reactions such as trouble breathing, cardiac arrhythmia, hives, seizures, and swelling of the throat, tongue, or face have been documented in patients who have taken terfenadine. Drowsiness and dizziness, headaches, nausea, and dry skin have also been noted in many patients. Since the antihistamine has so many side effects, it has been advised that people who take it should be careful when operating machines or driving. Alcohol can increase the sedative side effects of the drug, so it is also advised to be cautious when drinking. http://www.ebiochem.com

Terfenadine also has adverse reactions with other medications. Irregular heartbeats can result if it is taken with antifungal drugs, various antibiotics, as well as ulcer medications. Adverse reactions can also result if terfenadine is taken with some heart medications, antidepressants, caffeine, or diet pills. The antihistamine should also not be ingested by anyone who has lung, urinary, kidney, or heart problems. http://www.ebiochem.com

An overdose of terfenadine can be very dangerous. If someone exceeds the recommended dosage, they must seek medical attention immediately, and should go to an emergency room if a primary physician is not available. When a dose is missed, it should be skipped if the time for the next dose is near. A double dose is dangerous. An irregular heartbeat can be a sign of an overdose, as well as headaches, drowsiness, or vomiting. http://www.ebiochem.com

The Food and Drug Administration (FDA) recommended that physicians should discuss alternative treatments with patients who were taking terfenadine in the 1990s. Its replacement, fexofenandine, was found at that point to be just as effective but did not lead to potentially life-threatening heart problems when taken in conjunction with common medications. This alternative medication is found in Allegra-D® which, like many similar prescription drugs, can also cause serious cardiac or neurological symptoms. Caution is still advised for people who suffer from heart and kidney problems as well as diabetes. http://www.ebiochem.com

Leave a Reply

Your email address will not be published. Required fields are marked *

*

226,029 Spam Comments Blocked so far by Spam Free Wordpress

HTML tags are not allowed.